Texas, 2015

Flash Flooding and Hail in Texas, May 24 to 27, 2015

May 24 to 27, 2015 · NWS LCH · 19 events in 6 counties and zones

An upper trough stalled over the Southwest States for multiple days while several short waves rotated around the base of the larger trough. This produced periods of severe storms and flooding in Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper trough stalled over the Southwest States for multiple days while several short waves rotated around the base of the larger trough. This produced periods of severe storms and flooding in Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 24, 6:09 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 24, 6:09 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
709 AM CDT SUN MAY 24 2015

.DISCUSSION...
FOR 12Z TAF ISSUANCE.

&&

.AVIATION...
PRIMARY AVIATION ISSUE THIS MORNING IS TIMING THE ARRIVAL OF
THUNDERSTORMS ASSOCIATED WITH APPROACHING MCV CROSSING METRO
HOUSTON ATTM. EXPECT THIS ACTIVITY TO GET INTO KBPT TOWARD 15Z AND
KLCH 17Z. HRRR SHOWS THIS LINE BREAKING UP AFTER IT PASSES KLCH SO
HAVE ELECTED FOR NOW TO NOT CARRY PREVAILING PRECIP FOR REMAINING
SITES. OTHERWISE PRIMARY ISSUE REMAINS STRONG SRLY WINDS EXPECTED
TO DEVELOP OVER THE NEXT HOUR OR SO AS A TIGHT GRADIENT REMAINS IN
PLACE THANKS TO DEEPENING LOW PRESSURE OVER THE TX/OK PANHANDLE
REGION...AS WELL AS STRONGER WINDS ALOFT MIXING DOWN.

25

&&

.PREV DISCUSSION... /ISSUED 445 AM CDT SUN MAY 24 2015/

..FLASH FLOOD WATCH IN EFFECT FROM THIS MORNING THROUGH TUESDAY
MORNING...

DISCUSSION...THE FIRST ROUND OF HEAVY RAIN FOR OUR AREA IS
APPROACHING. THE FIRST IN A SERIES OF SHORT WAVES ROTATING AROUND
THE LARGER WEST U.S. TROUGH WILL PUSH INTO THE REGION THIS
MORNING. CURRENTLY OVER TX STORMS ARE STRETCHED FROM BROWNSVILLE
TO DFW. THE PORTION OF WX THAT CONCERNS SE TX AND LA IS MOVING
ACROSS THE CENTRAL TX COAST AND WILL ARRIVE ROUGHLY AT 9 AM TO
JEFFERSON, HARDIN, AND TYLER COUNTIES. ALREADY SATURATED GROUND,
HIGH RAINFALL RATES, AND POTENTIALLY MULTIPLE ROUNDS OF RAIN
PROMPTED THE FLASH FLOOD WATCH ACROSS SE TX, SW AND CENTRAL LA
FROM THIS MORNING THROUGH TUESDAY MORNING, HOWEVER RAIN AND
THUNDERSTORMS MAY STRETCH IN TUESDAY AFTERNOON/EVENING. WITH THE
HIGHER MOISTURE CONTENT AIR MASS AND HIGHER AMOUNT OF FORECASTED
QPF REMAINING JUST WEST OF LOWER ACADIANA THE WATCH WAS NOT EXPANDED
TO THAT AREA, HOWEVER ANY TRAINING STORM, IF IT DOES OCCUR, WILL
HAVE THE POTENTIAL TO PRODUCE FLOODING.

BEHIND THE SHORT WAVE CURRENTLY OVER TX ANOTHER UPPER LOW OVER
SOUTH CA IS ROTATING AROUND THE LARGER TROUGH. THIS WILL CAUSE
RAIN CHANCES TO REMAIN HIGH FROM MONDAY AFTERNOON INTO TUESDAY
MORNING AS THIS DISTURBANCE MOVES ACROSS THE REGION. DURING
TUESDAY THE MAIN TROUGH WILL FINALLY MOVE ACROSS THE REGION WITH
DECREASING RAIN CHANCES THROUGH THE EVENING AS THIS OCCURS. A
SLIGHT DRYING OF THE AIR MASS WILL OCCUR ALOFT AS THE MAIN TROUGH
SHIFTS EAST.

ALSO DURING THE PERIOD OF TODAY THROUGH TUESDAY... WHILE FLOODING
WILL REMAIN THE MAIN THREAT OF THIS EVENT, THERE IS A MARGINAL TO
SLIGHT RISK OF SEVERE WEATHER. INSTABILITY MAY REMAIN LIMITED,
HOWEVER STRONG GUSTY WINDS MAY BE POSSIBLE AS THE LINES OF STORMS
MOVE THROUGH.

MAINLY SCT AFTERNOON THUNDERSTORMS CAN BE EXPECTED WED AND THU
EVEN AS MODEST RIDGING OCCURS. THE MODEST RIDGE IS EXPECTED TO
BREAK DOWN AGAIN BY FRIDAY THROUGH THE WEEKEND WITH ANOTHER, YET
WEAKER, UPPER TROUGH MOVING FROM THE WESTERN STATES INTO THE
PLAINS.

MARINE...A FAIRLY TIGHT PRESSURE GRADIENT IS OCCURRING ACROSS
THE GULF THIS MORNING WITH NEAR SCA CRITERIA WINDS OCCURRING. THE
MODERATE ONSHORE FLOW WILL REMAIN IN PLACE THROUGH MONDAY NIGHT
AND SLOWLY DECREASE THROUGH TUESDAY AS THE SURFACE LOW OVER THE
PLAINS LIFTS NE ACROSS THE GREAT LAKES.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE COASTAL WATERS
THROUGH TUESDAY MORNING. STRONG GUSTY WINDS, CLOUD TO WATER
LIGHTNING, LOCALLY HIGHER SEAS, AND TORRENTIAL RAINFALL IS
EXPECTED. MARINERS SHOULD REMAIN AWARE OF THE LATEST WEATHER AND
BE PREPARED TO SEEK SHELTER IF A STRONG STORM APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  84  70  82  70 /  80  80  70  70
LCH  83  73  84  73 /  80  80  60  70
LFT  85  73  84  73 /  60  80  70  60
BPT  80  74  83  74 /  80  80  70  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ027>032-041-042-
     073-074.

TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ180-201-215-216-
     259>262.

GM...SMALL CRAFT EXERCISE CAUTION THROUGH MONDAY EVENING FOR GMZ450-
     452-455-470-472-475.

&&
Hazardous weather outlook, May 24, 3:59 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
459 AM CDT SUN MAY 24 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
251000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
459 AM CDT SUN MAY 24 2015

...FLASH FLOOD WATCH IN EFFECT FROM THIS MORNING THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD THIS MORNING AS
AN UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. GUSTY WINDS
AND TORRENTIAL RAINFALL MAY OCCUR IN CENTRAL AND WESTERN
LOUISIANA AND SOUTHEAST TEXAS AS THIS LINE OF STORMS MOVES
THROUGH. A BRIEF BREAK FROM THE RAINFALL MAY OCCUR IN THE LATE
AFTERNOON OR EVENING, HOWEVER MORE SHOWERS AND STORMS ARE
EXPECTED TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY,
HOWEVER THE MAIN THREAT WILL BE FLOODING FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

POTENTIALLY HEAVY RAINFALL MAY OCCUR AGAIN MONDAY INTO TUESDAY
MORNING WITH A FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF THE
AREA THROUGH TUESDAY MORNING. GUSTY WINDS MAY ALSO ACCOMPANY SOME
THUNDERSTORMS EARLY IN THE WEEK.

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED THROUGH THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR ANY SEVERE WEATHER.

GMZ430-432-435-450-452-455-470-472-475-251000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
459 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS MORNING ACROSS THE
COASTAL WATERS. STRONG GUSTY WINDS MAY OCCUR ALONG WITH FREQUENT
LIGHTNING AND LOCALLY HIGHER SEAS.

A FAIRLY TIGHT PRESSURE GRADIENT WILL KEEP A MODERATE TO STRONG
ONSHORE FLOW IN PLACE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH EARLY
WEEK. GUSTY WINDS WILL BE POSSIBLE WITH ANY STORM. RAIN CHANCES
WILL DECREASE PAST TUESDAY, HOWEVER ISOLATED STORMS WILL REMAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 24, 6:56 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
756 AM CDT SUN MAY 24 2015

TXZ201-215-216-261-241345-
ORANGE TX-SOUTHERN JASPER TX-JEFFERSON TX-HARDIN TX-
756 AM CDT SUN MAY 24 2015

...SPECIAL WEATHER STATEMENT...

AT 754 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR DEVERS TO NEAR HIGH ISLAND...AND
MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... BEAUMONT...PORT ARTHUR...PORT
NECHES... LUMBERTON...VIDOR...SILSBEE...SOUR LAKE...NOME...CENTRAL
GARDENS... HAMSHIRE...EVADALE...SABINE PASS...BEVIL
OAKS...CHINA...ROSE CITY... PINE FOREST...LAKEVIEW AND LA BELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3047 9404 2999 9384 2999 9386 2997 9384
      2982 9393 2982 9394 2981 9393 2981 9395
      2968 9384 2967 9405 2956 9435 2989 9436
      2989 9444 3011 9444 3011 9460 3018 9462
TIME...MOT...LOC 1254Z 232DEG 33KT 3000 9456 2953 9439

TWH

The radar

The Lake Charles radar (KLCH), 88 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
May 24, 8:44 AM CST
Where
Jasper County, 5.99 mi W of Le Verte
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.510, -94.020

The Jasper County Police Department reported several trees down along County Roads 634 and 1004.

Thunderstorm Wind, Hardin

When
May 25, 7:52 PM CST
Where
Hardin County, 2.74 mi NW of Kountze
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.400, -94.350

A tree was blown down onto northbound Highway 69 northwest of Kountze.

Thunderstorm Wind, Tyler

When
May 25, 8:00 PM CST
Where
Tyler County, 0.69 mi N of Spurger
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.690, -94.180

A tree was blown down across Highway 92 in Spurger.

Thunderstorm Wind, Jasper

When
May 25, 8:24 PM CST
Where
Jasper County, 3.36 mi NW of Kirbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.683, -93.962

A tree was blown down on Highway 1013 west of Kirbyville.

Thunderstorm Wind, Hardin

When
May 25, 8:32 PM CST
Where
Hardin County, Kountze
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.370, -94.320

The Hardin County Sheriffs Department reported trees down along Highway 69 in Kountze.

Thunderstorm Wind, Newton

When
May 25, 8:33 PM CST
Where
Newton County, 2.74 mi SE of Trout Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.587, -93.794

A tree was blown down near the intersection of Highway 87 and County Road 3154 south of Trout Creek.

Thunderstorm Wind, Tyler

When
May 25, 8:35 PM CST
Where
Tyler County, 2.67 mi NNE of Hicksbaugh
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.604, -94.329

A tree was blown down on to FM 1943 near Warren.

Thunderstorm Wind, Newton

When
May 25, 8:43 PM CST
Where
Newton County, 0.26 mi WNW of Bon Wier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.732, -93.634

The Newton County Sheriffs Department reported trees down along County Road 4076 near Bon Weir.

Thunderstorm Wind, Tyler

When
May 25, 8:43 PM CST
Where
Tyler County, 0.91 mi NW of Fred
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.580, -94.180

Trees blown down onto FM 1943 near Fred.

Hail, Hardin

When
May 25, 8:53 PM CST
Where
Hardin County, 2.72 mi NNW of Ariola
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.288, -94.234

Beaumont Media relayed a report of quarter size hail in Lumberton.

Flash Flood, Hardin

When
May 25, 9:45 PM CST to May 26, 1:00 AM CST
Where
Hardin County, 2.76 mi N of Loeb to 3.03 mi SE of Ariola
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
30.220, -94.180

Heavy rain across Lumberton flooded roads and at least one home on the southeast side of the city.

Thunderstorm Wind, Tyler

When
May 27, 3:13 AM CST
Where
Tyler County, 2.83 mi SSW of Colmesneil
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.890, -94.430

The Emergency Manager of Tyler County reported 11 large oak trees down along highway 69 near Colmesneil.

Thunderstorm Wind, Jasper

When
May 27, 3:45 AM CST
Where
Jasper County, Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.920, -94.000

The Jasper County Sheriffs Department reported trees down along FM 1007 and 2799 and along County Road 82.

Thunderstorm Wind, Tyler

When
May 27, 4:01 AM CST
Where
Tyler County, Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.770, -94.420

The Sheriffs Department of Tyler County reported trees down county wide.

Flash Flood, Tyler

When
May 27, 4:01 AM CST to 4:30 AM CST
Where
Tyler County, 0.94 mi NNE of Woodville to 1.05 mi ESE of Woodville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.782, -94.413

The Tyler County Sheriffs Department reported several roads impassable due to high water.

Flash Flood, Jefferson

When
May 27, 4:07 AM CST to 5:07 AM CST
Where
Jefferson County, 1.51 mi NNW of Amelia to 0.41 mi NE of Amelia
Cause
Heavy Rain
Reported by
Public
Coordinates
30.090, -94.140

A picture of flooded roadways was received from Beaumont. The image showed water around one foot deep over roadways and becoming impassable.

Thunderstorm Wind, Newton

When
May 27, 4:30 AM CST
Where
Newton County, 1.82 mi NW of Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
30.850, -93.750

The Texas Department of Transportation reported numerous trees down on roadways in Newton County.

Thunderstorm Wind, Orange

When
May 27, 5:17 AM CST
Where
Orange County, 1.79 mi W of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.100, -93.760

Trees were blown down onto Main and International streets.

Flash Flood, Tyler

When
May 27, 6:00 AM CST to 8:00 AM CST
Where
Tyler County, 3.45 mi S of Colmesneil to 2.98 mi SSE of Colmesneil
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.880, -94.420

Flooding along wolf creek caused water to enter a camp around 3 feet deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573673, 573674, 573676, 573692, 573695, 573700, 573702, 573707, 573709, 573671, 573747, 573716, 573718, 573719, 573748, 573750, 573721, 573724, 573749.